Illinois, 2002Damaging Wind in Illinois, July 21, 2002
July 21, 2002 · NWS PAH · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 12:59 PM CST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 21, 12:59 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
159 PM CDT SUN JUL 21 2002
THE MOST CRITICAL PART OF THE AFTERNOON ZONE PACKAGE WILL FALL
WITHIN THE FIRST 72 HOURS...WITH DRY WEATHER AND A SLOW WARMING
TREND FROM WEDNESDAY THROUGH NEXT SUNDAY FOR THE PAH FORECAST AREA.
AVN/UKMET MODELS PREFERRED WITH TRANSLATION OF FRONTAL BOUNDARY SWD
WITH LOW AMPLITUDE S/WV FROM UPPER MISSISSIPPI VALLEY TO THE MID
MISSISSIPPI VALLEY TONIGHT INTO EARLY MONDAY. THE HIGHEST SURFACE
MOISTURE /PER 12Z AVN GUIDANCE/ ACTUALLY SHIFTS SLIGHTLY EWD DURING
THE DAY ON MONDAY...FOLLOWING THE MS DELTA TOWARD THE CONFLUENCE OF
THE OHIO AND WABASH RIVERS. SWRN INDIANA AND ADJACENT COUNTIES IN
SERN IL MAY HAVE THE POTENTIAL FOR ISOLATED/WIDELY SCATTERED
CONVECTION DURING THE LATE AFTERNOON HOURS ON MONDAY. THE
TRANSLATION OF SURFACE DEWPOINTS MAY ALSO SHIFT THE HIGHEST HEAT
INDEX READINGS FURTHER EAST...STRETCHING ACROSS SRN IL/SERN
MO...INTO SWRN IN AND WRN KY ON MONDAY AFTERNOON. I WILL NOT MENTION
PCPN IN CURRENT ZONE PACKAGE...ANY CONVECTION SHOULD DISSIPATE
AROUND OR BEFORE 7 PM.
CLOUD COVER WAS INITIALLY A CONCERN FOR MITIGATING THE MAX TEMP
FORECAST FOR MONDAY...HOWEVER...ANY CI BLOWOFF FROM TSTMS FURTHER
NORTH SHOULD BE SHEARED OFF TO THE EAST AND SOUTHEAST THROUGH MONDAY
EVENING. THIS SHOULD HELP MAXIMIZE INSOLATION ACROSS THE PAH
CWA...WITH ONLY SCATTERED CU DEVELOPMENT ANTICIPATED AT THIS TIME.
SINCE OVERNIGHT TEMPERATURE AND DEWPOINT FORECAST WILL REMAIN BELOW
THE REGIONAL/LOCAL GUIDELINES FOR A HEAT ADVISORY...I WILL JUST
HEADLINE HEAT INDEX READINGS FOR MONDAY AFTN IN SCHEDULED ZONE
PACKAGE THIS AFTERNOON. THERE IS A BIG QUESTION AS TO WHETHER HI
VALUES WILL REACH ABOVE 108F...BUT MAY HEADLINE TO VALUES NEAR 105
AS A MINIMUM. CURRENT HWO AND ZONE PACKAGE ALREADY ALLUDE TO HI
VALUES 105 TO 110 FOR MONDAY.
THANKS TO WFO ILX FOR COORDINATION.
.PAH...NONE.
SMITH
In the hours before
Special weather statement, Jul 21, 10:48 AM CST, 4 hours 27 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-212300-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT SUN JUL 21 2002
...HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHWEST INDIANA...
HAZARDS...
AFTERNOON HEAT INDEX VALUES WILL TOP OUT BETWEEN 105 TO 110 DEGREES
THIS AFTERNOON FOR THE ENTIRE OUTLOOK AREA. ISOLATED THUNDERSTORMS
WILL ALSO BE POSSIBLE THIS AFTERNOON...OVER WESTERN KENTUCKY AND
A SMALL PART OF SOUTHEAST MISSOURI. THESE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAIN AND STRONG WIND GUSTS.
DISCUSSION...
A STRONG RIDGE OF HIGH PRESSURE IS IN PLACE ACROSS THE OUTLOOK AREA.
THIS RIDGE IS TRAPPING WARM AND MOIST AIR NEAR THE SURFACE. THE
AFTERNOON TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH RELATIVE
HUMIDITIES NEAR 50 PERCENT...TO PRODUCE HEAT INDEX VALUES BETWEEN
105 TO 110.
DESPITE LIMITED INSTABILITY AT THE SURFACE AND ALOFT...A FEW
THUNDERSTORMS MAY DEVELOP ALONG THE EDGE OF THE RIDGE OF HIGH
PRESSURE DOMINATING THE OUTLOOK AREA. THE GREATEST LIKELIHOOD FOR
THUNDERSTORM DEVELOPMENT SHOULD REMAIN SOUTH OF A LINE FROM CALHOUN
AND PADUCAH KENTUCKY...ONWARD TO DEXTER MISSOURI. ANY STORMS THAT
DEVELOP SHOULD REMAIN STATIONARY. THIS MAY CAUSE ISOLATED FLOODING
FOR LOCATIONS IN OR NEAR THUNDERSTORMS. STRONG WIND GUSTS IN EXCESS
OF 40 MPH MAY ALSO BE POSSIBLE IN STRONGER STORMS.
SPOTTER ACTIVATION...
SPOTTER ACTIVATION IS NOT ANTICIPATED DURING THE NEXT 24 HOURS.
HOWEVER...ANYONE EXPECTING PROLONGED EXPOSURE OUTDOORS THIS
AFTERNOON SHOULD MONITOR THE LATEST HEAT INDEX READINGS
AND SEEK SHELTER IN COOLER AREAS. CHILDREN...ELDERLY PEOPLE...AND
INFIRMED OR ILL PEOPLE SHOULD ALSO BE MONITORED FOR SIGNS OF HEAT
STRESS.
OUTLOOK FOR MONDAY...
HEAT INDEX VALUES ARE EXPECTED TO REACH BACK INTO THE 105 TO 110
DEGREE RANGE. THE THREAT OF MORE THUNDERSTORM ACTIVITY IS
EXPECTED LATER IN THE DAY.
Thunderstorm Wind, Saline
- When
- July 21, 3:15 PM CST
- Where
- Saline County, Eldorado
- Measured
- 55 kt (63 mph)
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.817, -88.433
Numerous trees and power lines were blown down. Minor roof damage occurred to some homes. The roof was blown off a metal structure.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, July 21, 20021 death · 1 event
- Wildfire in California, July 21 to 31, 2002$14 million · 1 event
- Wildfire in California, July 21 to 24, 2002$3.8 million · 1 event
- Hail and Damaging Winds in Nebraska, July 21, 2002$656,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Nebraska, July 21, 20022 injured · $100,000 · 70 kt wind · 5 events
- Hail and Damaging Winds in Mississippi, July 21, 2002$56,000 · 1.75 in hail · 24 events
- Flood and Hail in Georgia, July 21, 2002$54,000 · 1 in hail · 24 events
- Damaging Winds in Minnesota, July 21, 2002$91,000 · 87 kt wind · 11 events
- Damaging Winds in South Dakota, July 21, 2002$100,000 · 69 kt wind · 2 events
- Hail and Damaging Wind in Iowa, July 21, 2002$58,000 · 61 kt wind · 2 events
- Damaging Winds in Minnesota, July 21, 2002$50,000 · 78 kt wind · 4 events
- Damaging Winds in Iowa, July 21, 2002$50,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302182.